Alert archive / Wisconsin / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS La Crosse, WI

May 28, 20204 counties in Wisconsin; Allamakee County, Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this flash flood watch at May 28, 2020, 3:47 AM CDT for 4 counties in Wisconsin; Allamakee County, Clayton County, Fayette County, Iowa. It took effect at May 28, 2020, 5:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 28, 2020, 3:47 AM CDT (08:47 UTC)
In effect from
May 28, 2020, 5:00 AM CDT
Expired
May 28, 2020, 2:10 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 27, 10:45 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 27, 10:45 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1045 PM CDT Wed May 27 2020

.SHORT TERM...(This evening through Thursday)
Issued at 140 PM CDT Wed May 27 2020

Still another warm and humid day for much of the area today, but big
changes are afoot over the coming days (much more info below). In
the meantime, we continue to watch a nearly stationary frontal
boundary laid out from northwest Wisconsin down through southeast
Minnesota into north-central Iowa as of 18Z, slowly oozing eastward
on the northern periphery of a notable closed low meandering over
the southern Plains. Meanwhile, a stronger northern stream trough
axis is analyzed over Manitoba/Saskatchewan, with a series of cold
fronts over the northern Plains and Rockies indicative of a
progressively cooler and much drier airmass that will work in this
direction the next 48 hours.

Before that all occurs, we continue to monitor what should be
redevelopment of additional showers and storms into the afternoon and
nighttime hours, as the leading frontal boundary slowly slides east.
Not a whole lot in the way of significant forcing, but there remains
an uptick in low level moisture transport into the boundary into
this evening and tonight, with a very consistent signal for
widespread showers and storms lighting off and percolating slowly
eastward overnight, steered by very weak low and deep layer shear
profiles. Couple that lack of shear with PWAT values nearing 1.5
inches and locally heavy rainfall is likely, though at the moment
the most likely area for pockets of 2+ inches looks to be mainly
near and east of the Mississippi River, where overall rainfall
amounts the past few days have been on the lower side, at least as
compared to farther west closer to the I-35 corridor. Can't rule out
some localized flooding if storms can train (slow movers) but 3 and
6-hour flash flood guidance in the 2-3 inch range suggests nothing
widespread, with storms gradually fading in coverage through midday
Thursday and into the afternoon as the stronger driving
frontogenetic axis weakens and the boundary gets a nudge with the
approach of a stronger

One quick thing of note into early evening: will be watching for the
potential of some funnels with any convection along the slow moving
boundary. Non-supercell tornado parameter remains quite high in the
vicinity of that front, aided by a sharp wind shift (great low level
vorticity) and steep low level lapse rates, and given the setup
wouldn't be surprised to see some funnels or even a brief touch-down
with any stronger convective cores. That threat should wane after
sunset, with any additional risk expected mainly east of the local
area on Thursday as the surface boundary slides to the east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 140 PM CDT Wed May 27 2020

The warm, humid and unsettled weather of recent days will be
replaced by sharply cooler, drier air late this week as a shortwave
trough dropping across the northern Great Lakes helps drive the slow-
moving surface boundary well south of the area by Friday. This
will set the stage for very pleasant weather through the weekend
with highs mainly in the 60s and 70s while lows fall into the 40s
for many areas, including some 30s possible in favored cool spots.

The cool down won't last long with deterministic and ensemble model
support for building ridging across the central US into next week.
850 mb temp anomalies via the NAEFS approach +2 by Tuesday across
parts of the Midwest supporting higher confidence in above average
temps. High temps will likely climb back into at least the 80s
along with increasing moisture/instability through early next
week. However, the typical caveat with this pattern is that temps
and convective chances going into next week will be influenced by
the orientation of the ridge and surface boundary placement as a
series of upper impulses traverse the periphery of the mid-level
ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1045 PM CDT Wed May 27 2020

Cigs: models in good agreement with increasing the low level
saturation through the night, suggesting MVFR cigs are probable
(potentially lower). KRST more on the edge and thus more uncertainty
how clouds will play out there. Expecting improvement Thu morning as
drier air moves in with a passaging cold front.

WX/vsby: shra/ts has become more scattered at late evening, but meso
models continue to point to an increase in areal coverage overnight.
Mostly rain, but enough instability to suggest at least an isold/sct
thunder threat into the morning hours of Thu. Given the relatively
moist boundary layer and somewhat light/vrb winds tonight, some fog
also possible outside of any rainfall, and will continue mention at
KLSE.

Winds: fairly light/vrb wind this evening, but should settle in to
more north/northwest overnight. With some clearing expected for KRST
Thu afternoon, an uptick in speeds and some gustiness possible.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, May 27, 8:04 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
804 PM CDT Wed May 27 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
804 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Showers with scattered storms. Locally heavy rain and gusty winds
possible. Greater threat for heavy rain extends from far
northeast Iowa into central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain and storms continue Thursday for parts of the area, mostly
during the morning hours. Locally heavy rain remains possible.
Thunderstorm chances return Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:16 AM CDTAreal Flood AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe, Trempealeau6 hr

Nearby

Flash Flood Watches in Wisconsin, 2020Flash Flood Watches in Iowa, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.